Minnesota, 2004

Winter Storm in Minnesota, January 24 to 26, 2004

January 24 to 26, 2004 · NWS MPX · 41 events in 41 counties and zones

Low pressure that formed over the Southern Great Plains moved across southeast Minnesota early on the 26th. This storm dropped moderate to heavy snow across central and south central Minnesota between late afternoon on the 24th and early afternoon on the 26th.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure that formed over the Southern Great Plains moved across southeast Minnesota early on the 26th. This storm dropped moderate to heavy snow across central and south central Minnesota between late afternoon on the 24th and early afternoon on the 26th. Snowfall totals ranged from 18 to 20 inches in Todd County and northern Morrison County to around 6 inches in an area extending from Redwood Falls to the western Twin Cities suburbs (see attached graphic). The highest totals included 18 to 20 inches in Staples, 14 inches in Little Falls, 11 inches in Onamia, and 10 inches in Alexandria, Milaca, and Long Prairie. Four to 5 inches of snow fell south and east of the Redwood Falls to Twin Cities line but wind gusts to 25 MPH during this storm caused low visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 24, 3:43 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 24, 3:43 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CST SAT JAN 24 2004

.DISCUSSION...
NOT MUCH TIME FOR DISCUSSION..BUT SUSTAINED ISENTROPIC LIFT
DEVELOPING LATE TONIGHT AND SUNDAY..N AND WEST PART OF CWA ON BOTH
ETA AND GFS...WITH GFS SLOWER AND STRONGER AS SYSTEM STRENGTHENS TO
OUR SOUTH LATER SUNDAY. A PERIOD OF MID LEVEL FULL WIND
FRONTOGENESIS OVER NW CWA ON ETA WILL AID INCREASING SNOW LATE
TONIGHT. WITH INVERTED TROUGH...MAIN SNOW ACTION WILL BE IN WESTERN
HALF OF CWA INTO SUNDAY MORNING. A BROAD AREA OF 3G/KG ON 285-290
SURFACE SUGGEST POTENTIAL OF AT LEAST 6 INCHES OF SNOW..THUS WITH
FAVORABLE TEMPOS FOR CRYSTAL GROWTH...WE CAN EASILY EXCEED WRNG
CRITERIA. WILL GO WITH WARNING FOR WEST HALF OF CWA INTO SUNDAY
NIGHT...AND CONTINUE WITH WATCH FOR EAST HALF SUNDAY NIGHT AND
MONDAY. AS UPPER TROUGH SHARPENS LATER SUNDAY AND SUNDAY NIGHT...AND
PV ADVECTION COMES INTO PLAY...DECENT SNOWS SHOULD DEVELOP OVER EAST
HALF. IF INVERTED TROUGH HOLDS TOGETHER LONGER..SNOW AMOUNTS WILL BE
REDUCED IN EAST. WOULD PUT BEST AREA OF SNOW OVER CENTRAL MINNESOTA
AT THIS POINT. SLOWER GFS AND CANADIAN SOLUTION WILL NEED TO BE
WATCHED.

DAYS 4-7...00Z/24 GFS ENSEMBLES INDICATE GREAT UNCERTAINTY IN
DEVELOPMENT OF TROF OVER NORTHWEST INTO CENTRAL US DURING THE
PERIOD...AS FLOW GRADUALLY BECOMES FLATTER...WITH MORE PACIFIC FLOW
UNDERCUTTING THE CANADIAN ARCTIC AIR.  MSLP ENSEMBLES SHOW SYSTEM
RIDING TO THE SOUTH OF MN FROM NEB TO LAKE MI AREA THURSDAY INTO
FRIDAY.  RIDGE FOLLOWS...WITH REASONABLE AGREEMENT INDICATED.  WILL
FOLLOW HPC GUIDANCE FOR THE MOST PART DUE TO UNCERTAINTY. WILL HOLD
ONTO SNOW CHANCE WED AND THU AS SYSTEM MOVES THROUGH REGION...THEN
COLD AND DRY LATE IN THE WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARING LATE TONIGHT AND SUNDAY
     NIGHT WEST OF LINE KPNM...KLJF...KULM
     WINTER STORM WATCH SUNDAY THRU MONDAY MORNING
     WEST OF LINE KCBG...KGYL...KMKT
     WINTER STORM WATCH SUNDAY NIGHT THRU MONDAY
     EAST OF LINE KCBG...KFRM
WI...WINTER STORM WATCH SUNDAY NIGHT THRU MONDAY
     ALL WEST WISC ZONES

&&

JPR
Hazardous weather outlook, Jan 24, 5:43 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CST SAT JAN 24 2004

MNZ041>045-047>052-054>057-251143-
BENTON-CHIPPEWA-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MILLE LACS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-
543 AM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED TODAY...A WINTER STORM
WATCH COVERS THE AREA TONIGHT AND SUNDAY. SNOW WILL DEVELOP ACROSS
THE AREA TONIGHT WITH 2 TO 4 INCHES OF ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE AND SUNDAY NIGHT. TOTAL ACCUMULATION OF 6
INCHES OR MORE IS POSSIBLE BY MONDAY MORNING.

IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL TONIGHT AND SUNDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.

MNZ053-058>070-073>077-082-083-091-251143-
ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SIBLEY-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
543 AM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.

DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH COVERS THE AREA SUNDAY THROUGH MONDAY MORNING.
SNOW IS LIKELY SUNDAY THROUGH EARLY MONDAY WITH ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE.

IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL SUNDAY AND MONDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.

MNZ078-084-085-092-093-WIZ014>016-023>028-251143-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-PEPIN-
PIERCE-POLK-RUSK-ST CROIX-STEELE-WASECA-
543 AM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH COVERS THE AREA FOR SUNDAY AND ALL DAY MONDAY.
SNOW IS LIKELY SUNDAY NIGHT THROUGH MONDAY WITH ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE.

IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL SUNDAY NIGHT AND MONDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 winter storm. Local standard time, as filed.

Winter Storm, Stevens

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Stevens forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Winter Storm, Stearns

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Stearns forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Todd forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Winter Storm, Morrison

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Morrison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Benton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Winter Storm, Mille Lacs

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Mille Lacs forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Winter Storm, Kanabec

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Kanabec forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Winter Storm, Isanti

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Isanti forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Winter Storm, Sherburne

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Sherburne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Winter Storm, Anoka

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Anoka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Hennepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Wright forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Carver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Le Sueur

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Le Sueur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Sibley

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Sibley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Winter Storm, McLeod

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
McLeod forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Winter Storm, Nicollet

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Nicollet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Winter Storm, Redwood

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Redwood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Renville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Meeker

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Meeker forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Winter Storm, Kandiyohi

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Kandiyohi forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Swift

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Swift forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Ramsey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Dakota forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Rice forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Goodhue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Watonwan

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Watonwan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Winter Storm, Blue Earth

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Blue Earth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Winter Storm, Waseca

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Waseca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Steele forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Winter Storm, Freeborn

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Freeborn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Faribault forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
January 24, 9:00 PM CST to January 26, 4:00 PM CST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380551, 5380552, 5380553, 5380554, 5380555, 5380556, 5380557, 5380558, 5380559, 5380560, 5380561, 5380562, 5380563, 5380564, 5380565, 5380566, 5380567, 5380568, 5380569, 5380570, 5380571, 5380572, 5380573, 5380574, 5380575, 5380576, 5380577, 5380578, 5380579, 5380580, 5380581, 5380582, 5380583, 5380584, 5380585, 5380586, 5380587, 5380588, 5380589, 5380590, and more.